Alert archive / Vermont / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 3, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Mar 30, 1998, 5:46 PM EST for Orleans County, Vermont. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 1998, 5:46 PM EST (22:46 UTC)
- Expired
- Mar 30, 1998, 6:45 PM EST
- In force
- 59 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Orleans County, VT
The radar
The Burlington radar (KCXX), 81 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 6:10 PM EST | Thunderstorm Wind | Orleans, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
670 WUUS1 KBTV 302248 RRA SVRBTV VTC019-302345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 546 PM EST MON MAR 30 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL VERMONT ...ORLEANS COUNTY A SEVERE THUNDERSTORM WILL MOVE EAST ACROSS ORLEANS COUNTY THROUGH 630 PM. SOME OF THE TOWNS THAT WILL BE IN THE PATH OF THIS STORM INCLUDE WESTFIELD...COVENTRY AND EAST CHARLESTON. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SAFE INDOOR SHELTER. STAY AWAY FROM WINDOWS...DOORS...AND OUTSIDE WALLS. CADIMA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:00 PM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Mar 30, 2:00 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EST MON MAR 30 1998 RECOMMEND FLOOD WATCH FOR ENTIRE BTV FORECAST AREA TONIGHT AND TUESDAY. MORE THAN LIKLEY WILL HAVE TO EXTEND...BUT THIS IS A GOOD START. DOES NOT MAKE SENSE NOT TO HAVE WATCH UP WITH FLOOD THREAT JUST AS HIGH ACROSS RUTLAND COUNTY WITH OTTER CREEK AND WINDSOR (CONNECTICUT RIVER). RIVERS HAVE STABILIZED AND WILL ACTUALLY RISE TONIGHT FROM SNOWMELT ALONE. ON TOP OF THAT WE HAVE TO WORRY ABOUT CONVECTION FIRING ACROSS THE GREAT LAKES AND THEN MOVING EASTWARD ACROSS FORECAST AREA ON WEST TO SOUTHWEST WINDS OF 40 AND 50 KTS. SATELLITE SHOWING MOISTURE POOLING ACROSS MICHIGAN AND SOUTH ONTARIO AT TIME. WIND PROFILES SHOWING LIMITED SHEAR...BUT WET BULB ZERO HEIGHTS AROUND 8/9 KFT AND SO LARGE HAIL IN ADDITION TO STRAIGHT LINE WIND DAMAGE POSSIBLE TONIGHT. INSTABILITY NOT IMPRESSIVE. UPPER LEVEL SUPPORT WEAK...BUT EVIDENT...ESPECIALLY FROM EARLY MID EVENING TO A COUPLE HOURS EITHER SIDE OF MIDNIGHT. LOW IN QUEBEC MOVES FAR ENOUGH EAST LATER TONIGHT SO THAT FRONTAL BOUNDARY CURRENTLY NORTH OF CANADIAN BORDER SAGS SOUTH...AT LEAST ACROSS NORTH ZONES. THIS MAY SET THE STAGE FOR REPEAT ON TUESDAY OR EVEN WORSE A PROLONGED PERIOD OF LIGHT TO MODERATE RAIN AS BOUNDARY ACTS TO FOCUS MOISTURE. BOUNDARY SHOULD BE ON THE MOVE BACK NORTHWARD TUESDAY AFTERNOON AND BY 12Z ON WEDNESDAY SHOULD HAVE CLEARED THE AREA. ON WEDNESDAY...OCCLUDED SYSTEM CENTERED IN WEST GREAT LAKES. ENTIRE FORECAST AREA BACK IN THE WARM SECTOR AND CONDITIONS RIPE FOR THUNDERSTORMS AHEAD OF COLD FRONT MOVING THROUGH DURING LATE MORNING WEST AND AFTERNOON EAST. DIFFICULT TO TIME ACTIVITY WITH NUMEROUS BOUNDARIES TO AFFECT AREA THIS FORECAST PERIOD...AND SO I WILL REFRAIN FROM SPECIFICITY. FORECAST SUGGESTIONS... TONIGHT...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. THUNDERSTORMS WILL CONTAIN VERY HEAVY RAIN AND POSSIBLY DAMAGING WIND AND LARGE HAIL. AREAS OF LATE NIGHT FOG (NOT S VT). LOW 50 TO 55 (45 TO 50 CANADIAN BORDER ZONES). BREEZY SOUTH TO SOUTHWEST WIND 15 TO 30 MPH...DIMINISHING TO LIGHT AND VARIABLE OVERNIGHT (DIMINISHING TO 10 TO 15 MPH S VT). TUESDAY...CONSIDERABLE CLOUDINESS WITH PERIODS OF RAIN...PERHAPS A THUNDERSTORM (PARTLY SUNNY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS S VT). HIGH IN THE MID 50S TO LOWER 60S (MID 60S TO LOWER 70S S VT). VARIABLE WIND 10 MPH OR LESS (NORTHEAST 5 TO 15 MPH ST LAWRENCE/SOUTHWEST 5 TO 15 S VT). TUESDAY NIGHT...VARIABLE CLOUDINESS. GOOD CHANCE OF SHOWERS AND THUNDERSTORMS (LIKELY W FA). LOW IN THE 50S. WEDNESDAY...BREEZY. MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS. HIGH IN THE 60S. DIGIORGI
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:23 PM EST | Flash Flood Warning | BTV | Orleans | 8 hr |
| Mar 30, 3:47 AM EST | Flash Flood Warning | BTV | Franklin, Orleans | 12 hr |
| Mar 30, 3:47 AM EST | Flash Flood Warning | BTV | Rutland | 12 hr |
| Mar 30, 3:24 PM EST | Flash Flood Warning | BTV | Orleans | 13 hr |
| Mar 30, 3:24 PM EST | Flash Flood Warning | BTV | Rutland | 13 hr |
| Mar 30, 5:17 PM EST | Severe Thunderstorm Warning | BTV | Franklin | 43 min |
| Mar 30, 6:03 PM EST | Flash Flood Warning | BTV | Franklin | 10 hr |
Nearby
Severe Thunderstorm Warnings in Vermont, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.